Low potassium due to lithium: Are there any alternatives?

https://www.carenity.us/static/themes-v3/default/images/us/header/bipolar-disorder.jpg

Patients Bipolar disorder

3 replies

29 views

Topic of the discussion



Posted on

My potassium levels are out of whack (often too low), because of the lithium I'm on for my bipolar. Apparently I have "hypokalemia". My doctor things I should get off of the lithium but it works really well for me. Has anyone had that happen? Are there any alternatives that work as well?

Beginning of the discussion - 10/25/21

Low potassium due to lithium: Are there any alternatives?

• Community manager
Posted on

Hi @Chachadepapel‍, thank you for opening this discussion. Let me tag some other members who can possibly share with you.

Hi everyone, how are you doing?

For those of you who have taken lithium, have you ever had issues with your potassium levels? Are there other treatment options that are as effective as lithium?
@Ashhole@SamuelMay@Mimi56@Tbirdtuck@Kruseshannon@MessyMouse@jjmom1@Slwhitmyer85@Michellem@Chachadepapel@Tanja31@Peekai@Victorious@Racin2God@Ajustice07@delvaughn@Lulu77‍ 

Feel free to share with us here!

Take care,
Courtney

Low potassium due to lithium: Are there any alternatives?


Posted on

I always refused to try lithium just because the window between therapeutic and toxic is so small.  Then I ended up in a psych ward for thirteen days having been transferred there from the hospital I just spent two weeks in because of a suicide attempt.  There the doctor in charge of me ask if I would try it there.  I agreed, because, what the hen, they were watching me only too closely.  I took three of those pills. I do not remember the milligrams but whatever he told them to give me was too much for me, apparently.  I had a hard time staying awake. They want you in those groups throughout the day. I always had a glass of water I carried around.  One day under the influence of lithium, I spilled my water on another patient. I kept forgetting where I left it sit also.  I refused the third pill and talked to the doctor the next day when I was switched to Trileptal. Trileptal affected my gait and I appeared to be a staggering drunk. I kept taking it because I wanted out of that hospital.  If I had kept on trying this and that and another I would STILL BE THERE. My own doctor stuck me on Abilify when I was on the street again.  He also measured my waist explaining that he needed to keep my weight monitored. The doctor I was with before had me on Abilify Maintania (spelling?) the injection, because I did not want to take the pills that would make me fatter than I already was. However, he felt that was the best drug for me and I trusted his judgment. I used Abilify for a long time.  It probably really was the best drug I have ever tried.  Now I take no drugs at all and prefer to suffer the mood swings because of the terrible side effects of every darn drug I have tried.

Low potassium due to lithium: Are there any alternatives?


Posted on

@Courtney_J I'm on lithium and other meds for bipolar/depression but I've never had the side effect of low potassium.

Most commented discussions